''
Back to all discussions

BCG Treatment

Starting BCG for stage 1 and want details...what happens when I'm home? How will I feel, physically? Dr. Said Id have UTI symptoms, but have others experienced more than that? I've read about the precautions (bleaching the toilet) but want to hear from someone whose gone through it.

  1. Hi Lisamimm, thank you for reaching out and seeking some advice. I was diagnosed with stage 1, high grade bladder cancer and went through surgery to remove tumour. I opted for the BCG treatment and like you knew very little about what to expect. The treatment itself is relatively simple and the procedure was very quick and pain free. I highly recommend that you try to have someone around after treatment, at least for the first 24 hours. I always felt very good after treatment, but the effects can creep up on you, so it’s very important to rest for 24 hours and drink plenty of water. In regards to UTI’s I never suffered from this, but the burning sensation whilst urinating is uncomfortable and your urgency will increase along with your frequency. This can last up to four days after, so don’t be to worried if it still burns whilst urinating. Some people go through their 6 cycles with very little side effect from the BCG, however after my fourth cycle I ended up with a terrible fever and very aching limbs, which lasted for 24 hours and I didn’t get back to normal for at least 3 days after. I was told it was part the BCG doing its work and was able to complete my 6 treatments. I hope this was of some help to you and please get back to us if you need any more advice - Noel, (BladderCancer.net Team Member)

    1. Thank you, Noel. I appreciate you sharing. I have stage 1, high grade as well. 5cm tumor removed. It's been 7 weeks, so its time for BCG. I can do this, but am nervous about those "possible" side affects that may or may not happen. Fear if the unknown, I guess. You helped me very much.

  2. I've just finished my 3rd TURBT after 2 rounds of 6 installations of BCG after the first 2 TURBT. I am still at T1 high grade with no bladder muscle invasion. I've been lucky with very few after effects from the BCG treatments. The most annoying is some burning along with urgency to go often. It does lessen with time and Uribel for the burning helps immensely. Everyone reacts differently to the process but if you have a good doc he will listen and help you along the path.

    1. Thank you and just checking in...
      January scope...wonderful- "NED"- No Evidence of Disease - my new favorite acronym😉.
      Then 3 maintenance BCG treatments with terrible side effects on #3, but April scope all clear ("NED").

      Now doing monthly CHEMO treatments - changed due to national shortage, so chemo treatments first week of each month tilJanuary 2020 is my life. BUT still happy to report July scope all clear...loving that "NED" mark in my chart!

      Next scope with CT Scan for my 1 year anniversary (since my diagnosis and surgery) is in October, so fingers crossed (and toes, too!)

      Thank you for listening. I so appreciate bladdercancet.net !

    2. Hi @Lisamlmm,
      Thank you for this update 😀 Good for you that you've been NED since January! How have you been doing with the chemo treatments?

      Fingers, toes, everything crossed for you in October.

      We appreciate that lovely feedback about this site. We're thankful to have you as part of this informative and supportive community. We are always here to listen, too.

      Keep in touch!
      Sarah (BladderCancer.net Team Member)

  3. Doing well, thank you. Two down, 4 to go! No noticeable side affects yet. I'm being told I might feel burning and UTI symptoms at the third treatment. So I'm hoping for the best, but maybe I'll get lucky and it will be mild. I appreciate you checking in!

    1. That's really great to hear you're doing well with the treatments so far, Lisa! Keep us updated on how it's going and stay in touch. I hope it goes well. -Sarah (BladderCancer.net Team Member)

  4. Thank you! I so appreciate this site and your follow-up!

    or create an account to reply.